South Dakota, 2023

Tornado and Hail in South Dakota, July 25, 2023

July 25, 2023 · NWS ABR · 10 events in 2 counties and zones

Two areas of thunderstorms brought severe weather to central and northeast South Dakota on the evening of July 25th. A warm front across northeastern South Dakota provided the focus for storms that generated at least one observed wind gust of 63 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Two areas of thunderstorms brought severe weather to central and northeast South Dakota on the evening of July 25th. A warm front across northeastern South Dakota provided the focus for storms that generated at least one observed wind gust of 63 mph. A secondary area of thunderstorms developed over central South Dakota near a surface low-pressure system. The thunderstorms that developed over Hand County resulted in quarter-size hail, winds in excess of 60 mph, and a brief tornado that produced EF0 damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 25, 5:30 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 25, 5:30 PM CST, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
630 PM CDT Tue Jul 25 2023

.UPDATE...
Issued at 625 PM CDT Tue Jul 25 2023

Starting to get some TCU/CB development east of Pierre now.
Suspect this is the convective initiation that will eventually
grow into supercellular convection with a large hail/damaging wind
threat. With PWATS up to 1.90 inches, suspect torrential rainfall
will also be accompanying convection this evening/overnight.

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 406 PM CDT Tue Jul 25 2023

The main concern in this period will be the potential for severe
convection tonight across parts of the CWA. At mid-afternoon, visible
satellite showing more extensive cloud cover across ND stretching
down into sections of northern SD. Underneath some of this cloud
cover, showers are dotting the landscape mainly across ND into north
central SD as of this writing. Temperature readings have climbed to
near 90 in our east to well into the 90s basically from the James
Valley and points west to near 100 degrees if not some low 100s
around parts of the Missouri Valley and West River. Dew point
temperatures across the board are in the 60s to some impressive 70
degree reading mainly in the James Valley and points east. This is
all currently out ahead of a sfc trough draped north to south across
portions of the western Dakotas. Water vapor indicates a fast moving
s/w trough moving out of WY/MT into the western Dakotas and this
feature will be the impetus for convection to kick off from as we
move through the remainder of this afternoon into this evening.

700mb temperature analysis shows a fairly decent cap in place across
a good portion of our CWA with the +12C temperature contour hugging
the ND/SD border region eastward into western MN. We are not lacking
instability and deep layer shear. ML CAPE values are on the order of
2500-3500 J/kg mainly east of the Missouri Valley into the James
Valley. Effective shear values of 35-45 kts across the same region
is forecast to remain persist across northeast SD into west central
MN from late afternoon through the evening. The one caveat we're
continuing to watch and wait for is when and where convection breaks
the cap and gets rolling. CAM's along with short range deterministic
guidance does paint a picture of storms kicking off across parts of
ND, perhaps as far south as north-central SD within the next 1-3
hours. A majority of these show this convection building and growing
upscale with time and rolling east southeastward across our
northeast zones. Supercells will be the initial mode with a
transition in time into perhaps an MCS or line of storms. Initial
threats will be large hail and damaging winds with perhaps a
transition to more damaging winds with time as we go through the
evening hours.

This activity is expected to linger possibly into the late evening
hours in our eastern zones before it shifts out of our CWA. Partly
cloudy skies and muggy conditions will left in the wake for the
overnight hours. Lows tonight will only fall into the mid 60s to low
70s. Wednesday looks to feature another hot day, probably the most
widespread warmest day across the forecast area. Daytime highs will
once again push well into the 90s in most locales with the best shot
at seeing 100 degrees or warmer for places along and west of the
James Valley. Dew point temperatures however are expected to start
off warm in the 60s and 70s but mix out and cool during peak
heating. We'll have to continue to watch trends in guidance but
perhaps some of our forecast area again approaches or exceeds heat
advisory criteria Wednesday afternoon. As it looks now, our south-
southwestern zones would stand the best opportunity to see heat
indices of 100 or higher but air temperatures will also mirror these
values as well.

.LONG TERM...(Thursday through Tuesday)
Issued at 406 PM CDT Tue Jul 25 2023

Pretty good agreement in the overall upper level pattern during the
extended, which features an upper ridge centered over the southern
states. Over the Northern Plains, flow is generally zonal at times,
to northwest as we're on the northern edge of the upper ridge.
Models still show several weak waves/disturbances moving through the
region during the period, so inherited POPs are showing up during
quite a few periods. But, hard to nail down timing and track of any
of these waves this far out, so will let things ride for the time
being. Will try to focus on Thursday initially since that is Day 2
and confidence a bit higher on the more finer features. It would
appear there is the potential for thunderstorms as a surface
boundary sets up over the region and we continue to see hot air and
unstable conditions - especially further south. Current Day 3
outlook from SPC has "marginal" across the region, and this
certainly seems reasonable given the setup. Would only worry about
overall coverage of any convection and the exact placement of the
boundary as time draws closer.

Concerning temperatures, still rather hot air in place on Thursday
with 850mb temps in the +20s C. By Friday, the boundary sinks far
enough south and we see cooler air filtering in from the north.
These cooler conditions persist through the weekend with highs back
down into the 80s for most locations.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 625 PM CDT Tue Jul 25 2023

Terminals KABR,KATY,KPIR,KMBG

Generally anticipate VFR conditions to prevail at all terminals
through most of this forecast period. The exception will be during
periods of thunderstorm activity which we anticipate will mainly
affect the KABR and KATY TAF sites later this evening/overnight.
Localized strong wind gusts/large hail and torrential rainfall
along with lower cigs/vsbys will be possible if storms pass
over the stated aerodromes.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
     SDZ033>035-045-048-051.

MN...None.
&&

UPDATE...Dorn
SHORT TERM...Vipond
LONG TERM...TMT
AVIATION...Dorn
Hazardous weather outlook, Jul 25, 2:42 AM CST, 16 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
342 AM CDT Tue Jul 25 2023

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
342 AM CDT Tue Jul 25 2023 /242 AM MDT Tue Jul 25 2023/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible late this afternoon into
this evening. Large hail and strong winds are the main threats.

Central South Dakota will see temperatures soar toward the century
mark today. Feels-like temperatures will be between 100 and 105
degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday will be the hottest day across the region. Temperatures
will climb into the 90s to lower 100s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening.

The radar

The Aberdeen radar (KABR), 130 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Hail, Hand

When
July 25, 7:20 PM CST
Where
Hand County, 9.4 mi SSE of Ree Hgts
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.400, -99.110

The Emergency Manager reported quarter size hail and estimated winds of 60 mph.

Thunderstorm Wind, Hand

When
July 25, 7:25 PM CST
Where
Hand County, 9.4 mi SSE of Ree Hgts
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.400, -99.110

Thunderstorm Wind, Hand

When
July 25, 7:30 PM CST
Where
Hand County, 7.76 mi NW of Danforth
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.330, -98.990

The Emergency Manager reported large tree branches down, a camp obstacle course damaged, and broken glass on a window from wind driven hail or debris.

Thunderstorm Wind, Hand

When
July 25, 7:45 PM CST
Where
Hand County, 2.57 mi WNW of Danforth
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.260, -98.930

The storm caused the collapse of the rafters on a house that was being built.

Thunderstorm Wind, Hand

When
July 25, 7:45 PM CST
Where
Hand County, 2.03 mi NW of Danforth
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.270, -98.910

Large tree branches were broken, and a grain cart was tipped over.

Hail, Hand

When
July 25, 7:49 PM CST
Where
Hand County, 8.41 mi E of Danforth
Measured
0.75 in hail
Reported by
Public
Coordinates
44.250, -98.710

Thunderstorm Wind, Roberts

When
July 25, 7:49 PM CST
Where
Roberts County, 3.59 mi NNW of Victor
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.920, -96.850

Thunderstorm Wind, Hand

When
July 25, 7:50 PM CST
Where
Hand County, 4.19 mi ENE of Danforth
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.270, -98.800

The Emergency Manager reported a shed was destroyed.

Tornado, Hand

When
July 25, 7:55 PM CST to 7:58 PM CST
Where
Hand County, 3.53 mi ENE of Danforth to 3.58 mi E of Danforth
Rating
EF0
Path length
0.06 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
44.260, -98.810

A brief tornado resulted in the collapse of the walls of a 25X50 shed. The debris from the shed was spread roughly 75 yards to the southeast. There was no other visible damage to the property or shelterbelt. A neighbor to the southeast witnessed clear rotation extending from the cloud base in the direction of where the damaged occurred.

Thunderstorm Wind, Hand

When
July 25, 7:58 PM CST
Where
Hand County, 5.49 mi E of Danforth
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.240, -98.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyThe tornado archive for South Dakota, 2023Warnings in South Dakota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127237, 1127238, 1127242, 1127243, 1127244, 1127236, 1127239, 1127240, 1127245, 1127241.